Alert archive / New York / Small Craft Advisory for Windses in 2018
Small Craft Advisory for Winds 1, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory for winds at May 3, 2018, 1:41 PM EDT. It took effect at May 4, 2018, 8:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 3, 2018, 1:41 PM EDT (17:41 UTC)
- In effect from
- May 4, 2018, 8:00 AM EDT
- Expired
- May 3, 2018, 3:28 PM EDT
- In force
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
971 WHUS71 KBUF 031741 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 141 PM EDT Thu May 3 2018 LEZ020-040-041-LOZ042-040145- /O.NEW.KBUF.SI.Y.0001.180504T1200Z-180505T0300Z/ Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 141 PM EDT Thu May 3 2018 ...SMALL CRAFT ADVISORY FOR WINDS IN EFFECT FROM 8 AM TO 11 PM EDT FRIDAY... The National Weather Service in Buffalo has issued a Small Craft Advisory for winds, which is in effect from 8 AM to 11 PM EDT Friday. * WINDS...Southwest to 30 knots. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory for wind means that wind speeds of 18 to 33 knots are expected. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$ LOZ043>045-SLZ022-040145- /O.NEW.KBUF.SI.Y.0001.180504T1500Z-180505T0600Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- 141 PM EDT Thu May 3 2018 ...SMALL CRAFT ADVISORY FOR WINDS IN EFFECT FROM 11 AM FRIDAY TO 2 AM EDT SATURDAY... The National Weather Service in Buffalo has issued a Small Craft Advisory for winds, which is in effect from 11 AM Friday to 2 AM EDT Saturday. * WINDS...Southwest to 30 knots. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory for wind means that wind speeds of 18 to 33 knots are expected. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$
1 follow-up statement
778 WHUS71 KBUF 031928 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 328 PM EDT Thu May 3 2018 LEZ020-040-041-LOZ042-040330- /O.CAN.KBUF.SI.Y.0001.180504T1200Z-180505T0300Z/ /O.NEW.KBUF.SC.Y.0053.180504T1200Z-180505T0300Z/ Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 328 PM EDT Thu May 3 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 11 PM EDT FRIDAY... ...SMALL CRAFT ADVISORY FOR WINDS IS CANCELLED... The National Weather Service in Buffalo has issued a Small Craft Advisory, which is in effect from 8 AM to 11 PM EDT Friday. The Small Craft Advisory for winds has been cancelled. * WINDS...Southwest 20 to 25 knots. * WAVES...6 to 9 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$ LOZ043>045-SLZ022-040330- /O.CAN.KBUF.SI.Y.0001.180504T1500Z-180505T0600Z/ /O.NEW.KBUF.SC.Y.0053.180504T1500Z-180505T0600Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- 328 PM EDT Thu May 3 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM FRIDAY TO 2 AM EDT SATURDAY... ...SMALL CRAFT ADVISORY FOR WINDS IS CANCELLED... The National Weather Service in Buffalo has issued a Small Craft Advisory, which is in effect from 11 AM Friday to 2 AM EDT Saturday. The Small Craft Advisory for winds has been cancelled. * WINDS...Southwest 20 to 25 knots. * WAVES...9 to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory for winds went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory for winds went out at May 3, 12:14 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 3, 12:14 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1214 PM EDT Thu May 3 2018 .SYNOPSIS... A front will remain stalled just north of New York today and tonight with a plume of deep moisture and increasing instability providing the focus for several rounds of showers and scattered thunderstorms. It will remain warm and increasingly humid through Friday. A strong cold front will then cross the region Friday afternoon with a few more showers and thunderstorms, and the potential for strong winds. High pressure will then build into the area Friday night and Saturday with dry and cooler weather. && .NEAR TERM /THROUGH TONIGHT/... Subsidence behind the first wave is providing a brief period of relatively quite weather across the forecast area late this morning. This will continue with relatively dry conditions and some limited sunshine breaking out ahead of the next wave. As the next wave approaches early this afternoon expect another round of showers and thunderstorms to move into the forecast area. The concerning part with the next round of showers and thunderstorms will be severe potenial, instability this afternoon is forecast to increase with daytime heating. Convection allowing models show CAPE will largely remain below 1k j/kg but along a corridor from the western Southern Tier into the Finger Lakes, perhaps a few pockets of CAPE may reach upwards of 1500 j/kg. This will support healthy convection which will work with the belt of 40-60kt winds aloft to bring a potential for a few severe storms. SPC has issued a Slight Risk for much of western NY south and east of Buffalo with a sharp gradient of Marginal to General thunderstorm risk across the North Country where instability will be weakest. The primary risk with any severe storms this afternoon would be damaging winds. Some enhance wording will be added to the weather grids for this afternoon. Temperatures will remain warm through the period. Temps in the upper 50s to lower 60s this morning will warm into the mid 70s this afternoon in many areas away from lake influences. It will turn quite muggy with dewpoints rising into the lower 60s. Tonight, while the severe threat should wane with the loss of daytime heating, more shower and possible general thunderstorm activity is expected as the front will remain stationary just north or across Lake Ontario. Low pressure will begin to deepen as it shifts from the Midwest states into the central Great Lakes. It will not push the front across our region until Friday. This will leave another mild night with temperatures only slipping back into the upper 50s to low 60s. Total QPF today and tonight will average between a quarter and half inch with higher amounts perhaps over an inch within thunderstorms. && .SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/... On Friday a stronger mid level trough and associated surface wave will ripple northeastward along the frontal zone responsible for today's unsettled conditions...with the latter feature deepening as it passes by across Southern Ontario. As this wave approaches...the main frontal zone will initially lift back north from Lake Ontario into the Saint Lawrence Valley Friday morning...with a pre cold- frontal trough crossing our region during the late morning and afternoon hours...followed by the trailing cold front early Friday evening. As is typically the case with setups such as this...the bulk of the precipitation on Friday will come prior to and with the passage of the prefrontal trough...as the deepest moisture and best overall instability will both precede and accompany this feature...with strong drying aloft and diminishing instability levels then spreading across our area from west to east in its wake. With this in mind will maintain categorical PoPs for showers/scattered thunder up until the time of the trough passage...with precip potential then rather sharply diminishing to some lingering lower-end shower chances from west to east Friday afternoon...with the latter then ending altogether following the passage of the trailing cold front early Friday evening. At this juncture available instability looks to be limited and on the order of roughly 500-1000 J/kg from the Southern Tier northeastward across the Finger Lakes and into the North Country...however at least a few stronger storms capable of producing strong to potentially damaging wind gusts still appear possible given the deep layer of strong southwesterly winds that will be in place aloft...a risk that is portrayed well by the Marginal Risk area in the latest SPC Day 2 Convective Outlook. Speaking of winds...the main forecast concern on Friday remains the potential for a brief period of strong synoptically-driven winds Friday afternoon into Friday evening. While not overly deep and definitely not typical for early May...the pattern of a deepening low passing by to our northwest still fits the climatological pattern for strong winds across our area...as does a pronounced low level jet of 60-70 knots that will briefly work across our area in between the passages of the prefrontal trough and trailing cold front...with the winds aloft then dropping off rapidly thereafter. At this point...the biggest question mark with respect to the potential for stronger winds remains the exact strength of the low level jet... with the GFS remaining notably weaker than the NAM (although the 00z version of the latter did come in a bit weaker than its previous run). The rough 10 knot difference currently seen between the two is enough to make the difference between a lower-end advisory-type wind event... and a higher-end advisory or very brief warning-level wind event across the typical areas downwind of the lakes. With the timing of this system running a little bit slower than before...lingering cloud cover could also help to limit mixing a little bit longer than previously thought and thus turn out to also be a limiting factor...particularly from the Lower Genesee Valley eastward where skies will likely remain mostly cloudy until late afternoon/early evening...by which time daytime heating will also be diminishing. Given all of the above and the relatively brief (4-6 hour long) window for stronger winds...at this point forecast confidence in warning- criteria wind gusts remains too low for the issuance of a High Wind Watch...with a brief period of Wind Advisory-type sustained winds/wind gusts appearing to be more likely in the typical areas downwind of the lakes Friday afternoon into early Friday evening. With both this and the latter 3rd/early 4th period timing in mind...have therefore elected to keep a mention of advisory-level winds in the forecast and in the Hazardous Weather Outlook for the time being. In the wake of the cold front...high pressure and much drier air will quickly build across our region Friday night and Saturday and bring a return to dry weather and much more tranquil conditions for the first half of the weekend. While attendant weak cool advection will also help to knock back temps some from the warmth of the preceding few days... afternoon highs on Saturday will still be above normal with readings ranging from the mid 60s to lower 70s. After that...the models diverge considerably with their handling of a southern stream mid level trough and attendant surface reflection Saturday night...with the Canadian GEM and especially the NAM much more amplified with this system than the much weaker/flatter GFS and ECMWF...with the former at least bringing the potential for some rain into our region while the latter keep dry and quiet weather in place. Considering our continuity of a dry forecast and that the NAM is a marked outlier and appears way too over-aggressive with this system compared to even the GEM...for now will lean on the conservative side of the guidance and just bring lower-end chances for showers to areas south of the NYS Thruway...with mainly dry weather otherwise expected for Saturday night. This then looks to be followed by the passage of a modest cold front and some attendant scattered showers Sunday and Sunday evening...with high pressure and cooler/drier weather then building into our region Sunday night. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... The extended portion of the forecast still looks to feature expansive high pressure and copious dry air settling across our region Monday into Tuesday...before sliding off to the New England coast on Wednesday. This will result in fair dry weather prevailing throughout this period... with daily airmass modification by the strong May sun and the eventual development of a southerly return flow resulting in high temperatures initially in the upper 50s to mid 60s Monday warming back to the upper 60s and lower 70s by midweek...while nighttime lows will be in the 40s both Monday and Tuesday nights. && .AVIATION /16Z THURSDAY THROUGH MONDAY/... Precipitation has diminished across the forecast area from west to east with improving flight conditions to VFR late this morning. VFR will continue through the early afternoon hours before more showers and scattered thunderstorms spread east across the region. This will again yield more MVFR/IFR flight conditions within the shower and thunderstorm activity through this evening. Tonight, the stationary frontal boundary responsible for the shower and thunderstorm activity will remain fixed to our west. Again, any showers and thunderstorms crossing the forecast area will likely produce MVFR/IFR flight conditions. Friday, a cold front will approach the Lower Great lakes with another round of showers and thunderstorms with MVFR/IFR conditions. It will also bring with it some gusty winds just ahead and along the front especially for locations just downwind of the lakes where gusts could approach 40-50 knots. Outlook... Friday night...VFR. Saturday...VFR. Sunday...Mainly VFR with a chance of showers. Monday...VFR. && .MARINE... Moderate to fresh southwesterlies will remain in place across the eastern Great Lakes through tonight. This will keep somewhat choppy conditions on Lake Erie...and also mainly in the Canadian waters of Lake Ontario and close to the Thousand Islands region. As a weak frontal boundary sags south across the Lower Great Lakes tonight...the surface pressure gradient will weaken...thus allowing winds and waves to subside. Boaters are reminded that with scattered thunderstorms expected through Friday...they should stay tuned to NOAA weather radio or their favorite source of marine weather information for possible statements and warnings regarding potentially dangerous thunderstorm winds. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...AR/Smith NEAR TERM...AR/Smith SHORT TERM...JJR LONG TERM...JJR AVIATION...AR/Smith MARINE...AR/RSH/Smith
Hazardous weather outlook, May 3, 4:39 AM EDT, 9 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 439 AM EDT Thu May 3 2018 NYZ001-002-010-011-040915- Niagara-Orleans-Northern Erie-Genesee- 439 AM EDT Thu May 3 2018 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Deepening low pressure will pass to the north of Lake Ontario on Friday, with a trailing cold front crossing the region between late Friday afternoon and early Friday evening. A brief period of strong winds remains possible out ahead of the cold front Friday afternoon, when wind gusts may reach as high as 55 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003-004-012>014-019>021-085-040915- Monroe-Wayne-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus- Allegany-Southern Erie- 439 AM EDT Thu May 3 2018 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. Showers and scattered thunderstorms are expected across the region today...with a few of the storms possibly becoming strong enough to produce some strong to potentially damaging wind gusts this afternoon and early this evening.. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Deepening low pressure will pass to the north of Lake Ontario on Friday, with a trailing cold front crossing the region between late Friday afternoon and early Friday evening. A brief period of strong winds remains possible out ahead of the cold front Friday afternoon, when wind gusts may reach as high as 55 mph along and northeast of Lake Erie, and to as high as 45 mph further inland. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ005-006-040915- Northern Cayuga-Oswego- 439 AM EDT Thu May 3 2018 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and Tonight. The probability of widespread hazardous weather is low. Showers and scattered thunderstorms are expected across the region today...with a few of the storms possibly becoming strong enough to produce some strong to potentially damaging wind gusts this afternoon and early this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Deepening low pressure will pass to the north of Lake Ontario on Friday, with a trailing cold front crossing the region between late Friday afternoon and early Friday evening. A brief period of strong winds remains possible out ahead of the cold front Friday afternoon and early Friday evening, when wind gusts could reach as high as 50 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-040915- Jefferson-Lewis- 439 AM EDT Thu May 3 2018 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Deepening low pressure will pass to the north of Lake Ontario on Friday, with a trailing cold front crossing the region between late Friday afternoon and early Friday evening. A brief period of strong winds remains possible out ahead of the cold front Friday afternoon and early Friday evening, when wind gusts could reach as high as 50 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-040915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 439 AM EDT Thu May 3 2018 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JJR
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 3:28 PM EDT | Small Craft Advisory | BUF | 39 hr |
Nearby
Small Craft Advisory for Windses in New York, 2018Every small craft advisory for winds in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.